Hail, Hardin
- When
- August 7, 1:25 PM EST
- Where
- Hardin County, Radcliff
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.833, -85.950
A sixteen year old boy was struck by lightning while horseback riding. Both the rider and the horse were killed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A sixteen year old boy was struck by lightning while horseback riding. Both the rider and the horse were killed. Elsewhere over north central Kentucky, thunderstorm winds downed trees, some blocking roadways.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 7, 1:00 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 200 PM EDT SUN AUG 7 2005 .SHORT TERM (TONIGHT AND MONDAY)... TONIGHT... ZONAL UPPER AIR FLOW WILL CONTINUE ACROSS SOUTHERN CANADA. A BROAD UPPER RIDGE WILL PERSIST ACROSS MUCH OF THE CONUS. AN UPPER LOW WILL CONTINUE TO MOVE SLOWLY NORTHWARD THROUGH EASTERN ALABAMA. EXTENSIVE MIDLEVEL CLOUDINESS TO THE NORTH OF UPPER LOW WILL MAKE SLOW PROGRESS NORTHWESTWARD...POSSIBLY GIVING OUR SOUTHEASTERN COUNTIES A MOSTLY CLOUDY NIGHT AND A FEW OVERNIGHT SHOWERS. FARTHER NORTHWEST ACROSS SOUTHERN INDIANA...ISOLATED TO SCATTERED EVENING THUNDERSTORMS WILL DIMINISH OVERNIGHT AND MOSTLY CLEAR SKIES WILL DEVELOP DURING THE EARLY MORNING HOURS. EVENING STORMS WILL...LIKE THE PAST SEVERAL DAYS...BE QUITE SLOW MOVING. ISOLATED AREAS MAY RECEIVE GUSTY WINDS AND BRIEF HEAVY RAINFALL. MONDAY... OUR PERSISTENT STAGNANT HUMID AIRMASS WILL CONTINUE ACROSS THE LOWER OHIO VALLEY MONDAY. ALTHOUGH A WEAK TROUGH WILL MOVE TOWARDS THE WESTERN GREAT LAKES LATE...THIS FEATURE WILL STAY TOO FAR NORTH TO AFFECT REGION. ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP AGAIN IN THE AFTERNOON. HAVE NOT NOTED ANY FEATURES TO DETERMINE MOS LIKELY LOCATION FOR DEVELOPMENT HOWEVER. STRONG STORM(SHOULD ANY FORM AT ALL) ARE MORE LIKELY ACROSS SOUTHERN INDIANA AWAY FROM THE POSSIBLE MID LEVEL CLOUDINESS AND MOIST ADIABATIC LAPSE RATES ASSOCIATED WITH UPPER LOW TO OUR SOUTH. FORECAST SOUNDING DO INDICATE DRIER AIR AT MID LEVELS ACROSS INDIANA AND ILLINOIS TOMORROW. .LONG TERM (MON NIGHT-SUNDAY)... BROAD UPPER TROFINESS REMAINS OVER THE OHIO VALLEY TUE/WED...LEADING TO DIURNAL CHANCES FOR TSRA DURING THE AFTN/EVE HOURS. LATEST NAM DEPICTS A SFC TROF AXIS OVER THE CWA WHICH COULD HELP FOCUS CONVECTIVE DEVELOPMENT. WET MICROBURST INDEX DOES INDICATE POTENTIAL FOR SOME ISLTD PULSE-TYPE SVR STORMS ALONG/N OF THE OHIO RIVER TUE AFTN AND A SIMILAR SITUATION FOR WED AFTN. THU-SAT PERIOD BOTH GFS/ECMWF FCST FAIRLY STRONG UPPER RIDGING TO OVERSPREAD MUCH OF THE ERN/SERN CONUS INCLUDING THE OHIO VALLEY. RELIED HEAVILY ON CLIMATOLOGY FOR THE FCST DURING THIS PERIOD WHICH YIELDS M/CLEAR NIGHTS AND M/SUNNY TO OCNL PARTLY SUNNY DAYS. ECMWF 850MB RH FIELDS SUPPORT THIS GENERAL THINKING. CHANCES FOR SEEING THIS YEARS PERSEIDS EARLY FRIDAY MORNING LOOK GOOD AT THIS POINT. KEPT POPS OUT OF THE FCST FOR THIS PERIOD...THOUGH THURSDAY MIGHT BE THE DAY WE COULD STILL SEE SOME ISLTD AFTN/EVE CONVECTION AS THE RIDGE WOULD HAVE YET TO ESTABLISH ITSELF. SUNDAY A FRONTAL ZONE MAY DEVELOP FROM THE CNTRL PLAINS INTO THE GREAT LAKES. SUSPECT STRONG RIDGING OVER SERN CONUS WOULD HELP KEEP THIS FEATURE WELL NW OF THE FCST AREA AT THIS TIME...HWVR HAVE INCREASED CLOUD COVER FOR SUNDAY AFTN. TEMPERATURES WILL EXHIBIT A WARMING TREND DURING THE LONG TERM PERIOD...ESP AS WE GET INTO THU-SAT TIMEFRAME. LOWER TO POSSIBLY MID 90S LOOK REASONABLE...THOUGH DEWPOINTS SHOULD REMAIN AROUND OR SLIGHTLY BELOW 70F...WHICH WOULD HELP LIMIT PEAK HEAT INDEX READINGS TO 100F OR BELOW. JSD/CS .LMK WATCHES/WARNINGS/ADVISORIES... .IN...NONE. .KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1125 AM EDT SUN AUG 7 2005 INZ076>079-083-084-089>092-KYZ023>032-061-070-080834- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CLARK IN-CRAWFORD IN-DUBOIS IN- FLOYD IN-GRAYSON KY-HANCOCK KY-HARDIN KY-HARRISON IN-JEFFERSON IN- JEFFERSON KY-LOGAN KY-MEADE KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- SCOTT IN-TRIMBLE KY-WASHINGTON IN- INCLUDING THE CITIES OF...BEAVER DAM...CORYDON...ELIZABETHTOWN... ENGLISH...HARDINSBURG...JASPER...JEFFERSONVILLE...LEITCHFIELD... LOUISVILLE...MADISON...MOUNT WASHINGTON...NEW ALBANY... RUSSELLVILLE...TELL CITY 1125 AM EDT (1025 AM CDT) SUN AUG 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY WEST OF INTERSTATE 65...INCLUDING SALEM...LOUISVILLE...AND BRANDENBURG. .DAY ONE...REST THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON LASTING INTO THE EARLY EVENING HOURS. THE STORM PREDICTION CENTER HAS PLACED WESTERN KENTUCKY AND PORTIONS OF SOUTH CENTRAL INDIANA IN A SLIGHT RISK. WITH VERY LIGHT WINDS ALOFT...ANY STORMS THAT DEVELOP WILL BE PULSE TYPE SEVERE. SOME OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING ISOLATED WIND DAMAGE AND MARGINALLY SEVERE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS CAN BE EXPECTED MONDAY THROUGH WEDNESDAY NIGHT...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. SEVERE WEATHER IS NOT EXPECTED...THOUGH LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...ALTHOUGH SPOTTERS ARE ENCOURAGED TO RELAY ANY SIGNIFICANT STORM REPORTS. KYZ033>043-045>049-053>057-062>067-071>078-081-082-080834- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-CASEY KY- CLARK KY-CLINTON KY-CUMBERLAND KY-EDMONSON KY-FAYETTE KY-FRANKLIN KY- GARRARD KY-GREEN KY-HARRISON KY-HART KY-HENRY KY-JESSAMINE KY- LARUE KY-LINCOLN KY-MADISON KY-MARION KY-MERCER KY-METCALFE KY- MONROE KY-NELSON KY-NICHOLAS KY-RUSSELL KY-SCOTT KY-SHELBY KY- SIMPSON KY-SPENCER KY-TAYLOR KY-WARREN KY-WASHINGTON KY-WOODFORD KY- INCLUDING THE CITIES OF...ALBANY...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CYNTHIANA...DANVILLE...FRANKFORT... FRANKLIN...GEORGETOWN...GLASGOW...HARRODSBURG...JAMESTOWN... LAWRENCEBURG...LEXINGTON...MUNFORDVILLE...PARIS...RICHMOND... SCOTTSVILLE...SHELBYVILLE...SPRINGFIELD...STANFORD...TAYLORSVILLE... TOMPKINSVILLE...VERSAILLES...WINCHESTER 1125 AM EDT (1025 AM CDT) SUN AUG 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY EAST OF INTERSTATE 65...INCLUDING BOWLING GREEN...LEXINGTON...AND FRANKFORT. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP THIS AFTERNOON LASTING INTO THE EARLY EVENING HOURS. THE STORMS WILL BE SLOW MOVERS AND MAY DROP LOCALLY HEAVY AMOUNTS OF RAIN...ALONG WITH FREQUENT LIGHTNING. A FEW OF THESE STORMS COULD PRODUCE WIND GUSTS OF OVER 45 MPH...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS CAN BE EXPECTED SUNDAY THROUGH WEDNESDAY NIGHT...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. SEVERE WEATHER IS NOT EXPECTED...THOUGH LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT ANTICIPATED. JSD
The Louisville radar (KLVX), 16 km away, was scanning. The volume nearest the first event began at 18:25 UTC.
2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Shelby | 2005-08-07 | 16 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469794, 5469797, 5469795, 5469796.